Does any PD patients hallucinate?

My husband has been getting really bad for the past 2 months. See the dr. on the &th of June. He sees, mostly men, in our house and gets very upset. He carries a piece of a walking cane with him for protection. That can be very dangerous for the rest of the family. It's gotten to the point where we have arguments about it constantly. I do not know what to do.

26 Replies

oldestnewest
  • stop having all of the men come over

  • Hallucinations are sometimes linked to an imbalance in medications. This was certainly the case with me. Worth mentioning when your husband goes to doctor's appointment.

  • Yes my husband went through a phase of having both delusions and hallucinations and it became very distrssing for us all, it is terrifying to the person and so real even if you know it is an hallucination. It is stressful on reltionships too. You need to have his medication reviewed good luck , if it helps my husband is fine now with some adjustments we can laugh at it now but not at the time xx

  • Yes my husband went through a phase of having both delusions and hallucinations and it became very distrssing for us all, it is terrifying to the person and so real even if you know it is an hallucination. It is stressful on reltionships too. You need to have his medication reviewed good luck , if it helps my husband is fine now with some adjustments we can laugh at it now but not at the time xx

  • I haven't had this experience but I have a number friends with PD who have. In each case it was traced to medication & was thus to some degree controllable.

  • I started hallucinations not long before Christmas. having gone through several fairly traumatic events in the previous year or so, I made use of my now almost ex wife. my hallucinations have not stopped - in fact, they are probably worse. But they take the form of a shadowy figure looking over my right shoulder most of the time, and just occasionally it sits at the kitchen table. I named it Maria, after my ex. My logic for this was simple - I survived several years of domestic abuse and being stabbed by her, and came out the winner. by making the shadow into a person I know, I am able to have the same level of control of it.

  • Hallucinations are a symptom of dopamine overdose. When doctors are so aggressive in giving out medicines which, if not levodopa themselves, affect the metabolism of dopamine, why does anyone wonder why Parkinson's patients halluicnate?

  • do you have any studies that verify what you say?

  • There is a paper on Behavioral Impulsivity and Hallucinations: Insights from Parkinson's Disease which is on line at dspace.mit.edu/bitstream/ha... If you Google hallucinations from dopamine, you can get more information. Evidently the drug Requip, which is similar to dopamine, also causes hallucinations. See drugs.com/requip.html.

  • Thanks, he takes requip. Hopefully when we go see the doctor Friday she'll know what to do.

  • As a further response to your request for further verification of my allegation that hallucinations can result from an overdose of PD medications, I would like to suggest that you read some of the responses right here on this issue

    Can there be any doubt?

  • Thanks for all the info. when we go to the doctor on the 7th, I'll make note of everything. Last night I got a call from my boys that Daniel was destroying one of the bedroom doors trying to get the men out of the house. Thought I'd have to tell them to call the police, Talk him down and told the oldest, who agreed to move back in for awhile, that if it occurred again he may have to. Daniel sounded so distressed, but determined to get them out of the house. Scaring everyone. Oh yea, Larry33b, I keep my men on the other side of town to avoid just this type of thing. ha didn't work. But for real, It has never crossed my mine to do that. I can't keep up with him, 2 teenagers, night work, and all the other day to day things. I just need some much needed rest. We're from Mobile, AL., that's where all the family is. Need them to take him for a couple of weeks once we clear this up.

  • I have had some mild hallucination of intruders and of moving when I am still, I am on Levadopa and Mirepex . I think you should call the Nuero DR right away.. maybe it is too much or too little MEDS.

  • General answer...

    Delusions and hallucinations can be either or both PD related and PD medication related. Personal Experience: Years ago before my doc even had me on a dopamine supplement But was only on a small starting dosage of a dopamine agonist (Requip) and i had started having hallucinations of dark smallish mammals running out in front of the car I was driving, dark figures hiding along side of the road, and even roadside signs magically appearing and disappearing. Not long after stopping my med, my menagerie had all disappeared.

    Bottom line, don't jump to your own conclusions...talk to you doctor and a competent pharmacist...give them your observations, have them help you figure it out.

    Best wishes!

    Steve, ( Bisbee, AZ)

  • Yes I have and still do occasionally, for me it is medication related and can be very disturbing to carers as well, mine is very understanding, but on at least 2 occassions in the past year or so, in my vivid dreams, I have mistook her for an intruder, or a pirate. luckily I realise it is not real and pullback with no harm done, we have of course mentioned it to the Neuro and a had a change of meds

  • I don't know if hallucinate; I have PD and I have strange realistic dreams,nonviolent, when

    I am in a light sleep. I also have macular degeneration and a ruptured blood vessel, right

    over the macula, blinded the center of my right eye. I now see millions of ants crawling over our floor all the time. I don't know why but presume that some sort of particals or blood cells

    lie in the visual path. I worry about the gradual loss of my vision but I realize that the ants

    are not there; the dreams puzzle but don't worry me.

    JohnPD

  • my mom was always calling the police when her sugar meds were off. she doesn't have pd which i know often leads to dementia, but checking out all meds seems like a good idea!

  • Check the meds checked out ASAP! I agree with everyone else on this!

  • my husband takes benztropine and started having hallucinations. It's kind of a pattern recognition. I rock in the stone wall becomes a cat. But then he started seeing people. He learned to do reality checks with me. Now he takes his 2 benztropines, one at dinner and the other at bedtime.

    Most days he doesn't have them but I think they come 1) when he's tired, sad, or troubled, or 2) related to things he sees on tv (images on a screen that we all interpret as real).

  • nlm.nih.gov/medlineplus/dru... gives delusions and hallucinations as well as confusion and depression as side effects for benztropine.

  • thank you for the links you have sent

    I'm sure we all appreciate the info

  • I used to tell my Dad "your medication is making you have hallucinations." That calmed and reassured him. He also had very disturbing dreams -- Secret Service men were always coming and roughing him up, trying to get information out of him. Poor Dad It's not easy being an ex Intelligence guy.

  • Thanks for all the feedback. I'm sorry that it's happening to others, but it's also good to know we're not alone. The doctor told Daniel it's because of too much carb/levo. We've cut back on it and so far things are going great. Hope it keeps up.

  • With the Agonist's generally no; not so though with the dopamine drugs - like Sinemet CR. The body isn't made to take this stuff long term, longer than 4 to 5 years anyway. Consider going to a teaching hospital - a hospital associated with a learning institution. They are cutting edge. There, your husband will receive the care and medication alternatives and dosings that work along with becoming proactive towards clinical trials.

  • With the Agonist's generally no; not so though with the dopamine drugs - like Sinemet CR. The body isn't made to take this stuff long term, longer than 4 to 5 years anyway. Consider going to a teaching hospital - a hospital associated with a learning institution. They are cutting edge. There, your husband will receive the care and medication alternatives and dosings that work along with becoming proactive towards clinical trials.

  • yes rarely and only at nights I try to shrug it off by thinking of something positive

    b est wishes Fay

You may also like...